Iowa, 2013

Heavy Snow in Iowa, December 21 to 22, 2013

December 21 to 22, 2013 · NWS DMX · 21 events in 21 counties and zones

The seasons first widespread significant snow event took place late on the 21st through the morning of the 22nd. S.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first widespread significant snow event took place late on the 21st through the morning of the 22nd. A compact upper level low pressure area lifted out of the southwest U.S. into northern Missouri. A deformation area northwest of the low track produced a several hour period of heavy snowfall across southwest, south central, into central and parts of northeast Iowa. At the height of the storm, snowfall rates were around one inch per hour. The heaviest snowfall was over the southwest and south central counties. Some of the heavier amounts include 9 inches reported at Blockton in Taylor County and at Lamoni in Decatur County, 8.5 inches at Osceola and Murray in Clarke County. A swath of 8 inch snowfall extended across Wayne, Lucas, Monroe, and Mahaska Counties. Winds of 15 to 25 mph accompanied the snow, resulting in drifting snow and patchy blowing snow. Roads became snow packed and slippery with some road closures resulting from traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 21, 6:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 21, 6:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CST SAT DEC 21 2013

.SHORT TERM /TONIGHT/...
ISSUED AT 352 PM CST SAT DEC 21 2013

MULTIPLE ISSUES FOR THE NIGHT AS UPPER SYSTEM LIFTS FROM NORTH
TEXAS INTO FAR SOUTHEAST IOWA BY DAYBREAK. CURRENT EVOLUTION OF
SYSTEM HAS BEEN A BIT SLOWER THAN EARLIER RUNS WITH BULK OF
PRECIPITATION NOT FORECAST TO REACH THE AREA UNTIL LATER THIS
EVENING. WILL SEE ISENTROPIC LIFT AND KINEMATICS INCREASE RAPIDLY
ACROSS SOUTHERN IOWA THIS EVENING WITH PRECIPITATION SPREADING
INTO THE STATE. SOUNDINGS ARE ALL VERY CLOSE TO FREEZING WITH ANY
MIXTURE EXPECTED TO BE RATHER SHORT IN DURATION. EXCEPTION WOULD
BE FAR SOUTHEAST PORTIONS OF THE FORECAST AREA WHERE ENOUGH PUSH
OF WARMER AIR MAY BE SUFFICIENT TO HOLD ONTO SLEET FOR A FEW HOURS
PRIOR TO COMPLETE CHANGEOVER TO SNOW. ELSEWHERE...ALL SNOW IS
EXPECTED AND THIS WILL SPREAD OVER MOST OF THE FORECAST AREA AFTER
MIDNIGHT. NAM WAS MOST BULLISH ON A SHIFT OF HEAVIER SNOW TO THE
WEST WITH LOWER STATIC STABILITY AND DEEPER DENDRITIC LAYER ALONG
WEST EDGE OF THE WARNING. OTHER MODELS DO NOT SHOW THIS WESTWARD
SHIFT AND KEEP BULK OF FORCING AND PCPN ACROSS THE SOUTHEAST THIRD
OF THE FORECAST AREA. WHILE QPF AMOUNTS ARE NOT OUTLANDISH...WILL
SEE INCREASING SNOW RATIOS OVERNIGHT AS COLDER AIR DEEPENS AND
BEST LIFT PASSES THROUGH THE DENDRITIC LAYER. HAVE GENERALLY GONE
WITH THE CONSENSUS AND HAVE KEPT AMOUNTS IN THE 5 TO 8 INCH RANGE
THROUGHOUT THE WARNING AREA. WINDS WILL BEGIN TO INCREASE LATER
TONIGHT AS SURFACE LOW DEEPENS AND PRESSURE GRADIENT TIGHTENS
ACROSS CENTRAL IOWA. TEMPERATURES WILL BE STABLE THIS EVENING BUT
WILL BEGIN TO DIVE LATER TONIGHT AS NEAR SURFACE COLD ADVECTION
INTENSIFIES.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 352 PM CST SAT DEC 21 2013

MAIN FORECAST CONCERN IS WITH STRONG CAA AND LINGERING SNOW
CHANCES SUNDAY INTO SUNDAY NIGHT...AND WITH VERY COLD
TEMPERATURES THROUGH CHRISTMAS EVE. USED A SREF/NAM12 BLEND FOR
POPS/TEMPS SUNDAY INTO MONDAY MORNING AND THEN CLOSER TO THE
ECMWF THROUGH THE REMAINDER OF THE FORECAST.

SUNDAY THROUGH MONDAY...CAA DEVELOPS SUNDAY MORNING AND CONTINUES
THROUGH MONDAY. THE STRONGEST GUSTS LOOK TO BE DURING THE DAY
SUNDAY AS WINDS ATOP THE MIXED LAYER TOP 30 KNOTS...HOWEVER MAY
SEE SOME DECENT GUSTS INTO SUNDAY NIGHT AS WELL ACROSS THE
NORTHEAST. TEMPERATURES LOOK TO BOTTOM OUT IN THE SINGLE DIGITS
BELOW ZERO ACROSS THE NORTHERN HALF OF THE FORECAST AREA BY MONDAY
MORNING. WITH THE DECENT CAA CONTINUING...WIND CHILL READINGS
NEAR 30 BELOW ARE POSSIBLE OVER NORTHERN IOWA SUNDAY NIGHT. KEPT
MENTION OF BLSN WITHIN THE AREA OF EXPECTED HEAVIEST SNOWFALL
AMOUNTS. NOT ANTICIPATING MUCH ADDITIONAL SNOW ACCUMULATION ON
SUNDAY...UNDER AN INCH ACROSS THE EAST AS THE DEEP MOISTURE AND
BEST FORCING WITHIN THE SNOW GROWTH ZONE MOVE EAST. KEPT SMALL
CHANCE POPS AND FLURRIES GOING SUNDAY NIGHT AS A SMALL AMOUNT OF
LIFT AND MOISTURE WITHIN THE DENDRITIC ZONE...WHICH WILL BE MUCH
CLOSER TO THE SURFACE...AND LIKELY TO SEE SOME FLAKES ACROSS THE
NORTH AND EAST.

A SECONDARY COLD FRONT MOVES INTO THE REGION AS A DECENT A PV
ANOMALY PUSHES THROUGH MINNESOTA AND NORTHERN IOWA MONDAY. A VERY
COLD AIR MASS SETTLES INTO THE STATE MONDAY NIGHT WITH A SURFACE
HIGH BUILDING INTO THE STATE. THE FRESH SNOW...LIGHT WINDS AND
CLEAR SKIES WILL MAKE FOR ONE OF THE COLDEST NIGHTS THE STATE HAS
SEEN IN SOME TIME. LOWERED MINIMUM TEMPERATURES MONDAY NIGHT WITH
ONLY CONCERN IS MAY SEE RETURN FLOW BEGIN PRIOR TO 12Z TUESDAY AS
THE SURFACE RIDGE MOVES EAST. THE WESTERN EDGES OF THE FORECAST
AREA MAY BE ON THE COOL SIDE. REGARDLESS...ALL OF CENTRAL IOWA IS
LIKELY TO SEE MINIMUM TEMPERATURES BELOW ZERO BY TUESDAY MORNING.

TUESDAY THROUGH SATURDAY...WEAK WAA AND THETA-E ADVECTION DEVELOP
ACROSS THE STATE TUESDAY AFTERNOON AND EVENING AHEAD OF A
SHORTWAVE MOVING ACROSS THE DAKOTAS. THIS SHORTWAVE LOOKS TO BRING
SOME SNOW CHANCES TO NORTHERN IOWA LATE TUESDAY NIGHT INTO
CHRISTMAS MORNING. OTHERWISE...HIGH PRESSURE DEVELOPS OVER THE
REGION AND PROVIDES DRY CONDITIONS AND SLIGHTLY WARMER
TEMPERATURES THROUGH THE END OF THE WEEK.

&&

.AVIATION...22/00Z
ISSUED AT 613 PM CST SAT DEC 21 2013

WIDESPREAD IFR TO LIFR CONDITIONS ARE EXPECTED TONIGHT WITH LOW
CIGS AND LOWERING VSBYS IN FOG AND SNOW. CONDITIONS WILL REMAIN
IFR TO MVFR ON SUNDAY. INCREASING NORTHWEST WINDS WILL PRODUCE
AREAS OF BLOWING SNOW MUCH OF THE DAY SUNDAY AND MAY REDUCE
VISIBILITIES AT TIMES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR APPANOOSE-BLACK
HAWK-BREMER-CLARKE-DAVIS-DECATUR-GRUNDY-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR ADAIR-ADAMS-
BOONE-BUTLER-CASS-DALLAS-FRANKLIN-GUTHRIE-HAMILTON-HARDIN.

&&

SHORT TERM...COGIL
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, Dec 21, 4:30 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CST SAT DEC 21 2013

IAZ026-027-036-037-047-058-059-070-071-081-221200-
FRANKLIN-BUTLER-HAMILTON-HARDIN-BOONE-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
430 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

WIND CHILLS OF -15 TO -20 WILL BE POSSIBLE SUNDAY NIGHT INTO
MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AND WINTER
WEATHER REPORTS ARE APPRECIATED.

IAZ028-038-039-048>050-060>062-072>075-082>086-092>097-221200-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
430 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

WIND CHILLS OF -15 TO -20 WILL BE POSSIBLE SUNDAY NIGHT INTO
MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOWFALL REPORTS ARE
ENCOURAGED.

IAZ004>007-015>017-023>025-033>035-044>046-057-221200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-AUDUBON-
430 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO PUSH INTO THE AREA TONIGHT INTO
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW IS EXPECTED TO LINGER SUNDAY...WITH SOME PATCHY
BLOWING SNOW POSSIBLE SUNDAY.

WIND CHILLS OF -15 TO -30 WILL BE POSSIBLE SUNDAY NIGHT INTO
MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

In the hours before

Local storm report, Dec 21, 9:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             LAMONI                  40.62N 93.94W
12/21/2013  E1.0 INCH        DECATUR            IA   CO-OP OBSERVER

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Ringgold forecast zone
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Decatur forecast zone
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Appanoose

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Appanoose forecast zone
Reported by
COOP Observer
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Davis

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Davis forecast zone
Reported by
COOP Observer
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Clarke forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Wapello

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Wapello forecast zone
Reported by
COOP Observer
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
December 21, 10:00 PM CST to December 22, 7:00 AM CST
Where
Lucas forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Mahaska forecast zone
Reported by
COOP Observer
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Poweshiek

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Poweshiek forecast zone
Reported by
COOP Observer
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Tama forecast zone
Reported by
COOP Observer
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481087, 481088, 481089, 481090, 481091, 481092, 481093, 481094, 481095, 481096, 481097, 481107, 481098, 481099, 481100, 481101, 481102, 481103, 481104, 481105, 481106.